Feeds:
Posts
Comments

Posts Tagged ‘vaccine-induced immune thrombotic thrombocytopenia (VITT)’


Linking Thrombotic Thrombocytopenia to ChAdOx1 nCov-19 Vaccination, AstraZeneca

Reporter: Aviva Lev-Ari, PhD, RN

UPDATED on 4/13/2021

“Right now, these adverse events appear to be extremely rare,” Anne Schuchat, MD, principal deputy director of the CDC, and Peter Marks, MD, PhD, director of the FDA’s Center for Biologics Evaluation and Research, said in a joint statement from the two agencies. “COVID-19 vaccine safety is a top priority for the federal government, and we take all reports of health problems following COVID-19 vaccination very seriously.”

STATEMENT BY J&J

Johnson & Johnson Statement on COVID-19 Vaccine

NEW BRUNSWICK, N.J., April 13, 2021The safety and well-being of the people who use our products is our number one priority. We are aware of an extremely rare disorder involving people with blood clots in combination with low platelets in a small number of individuals who have received our COVID-19 vaccine. The United States Centers for Disease Control (CDC) and Food and Drug Administration (FDA) are reviewing data involving six reported U.S. cases out of more than 6.8 million doses administered. Out of an abundance of caution, the CDC and FDA have recommended a pause in the use of our vaccine.

In addition, we have been reviewing these cases with European health authorities. We have made the decision to proactively delay the rollout of our vaccine in Europe.

We have been working closely with medical experts and health authorities, and we strongly support the open communication of this information to healthcare professionals and the public.

The CDC and FDA have made information available about proper recognition and management due to the unique treatment required with this type of blood clot. The health authorities advise that people who have received our COVID-19 vaccine and develop severe headache, abdominal pain, leg pain, or shortness of breath within three weeks after vaccination should contact their health care provider.

For more information on the Janssen COVID-19 vaccine, click here.

SOURCE

https://endpts.com/us-pauses-jj-vaccinations-amid-new-reports-of-rare-serious-blood-clots/

Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination, AstraZeneca

Several cases of unusual thrombotic events and thrombocytopenia have developed after vaccination with the recombinant adenoviral vector encoding the spike protein antigen of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (ChAdOx1 nCov-19, AstraZeneca).

This study found that vaccination with ChAdOx1 nCov-19 can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia (aHIT).

This study also found that the addition of immune globulin in doses that are readily achieved clinically was effective in inhibiting platelet activation by patients’ antibodies.

Clinician reluctance to start anticoagulation may be tempered by administering high-dose intravenous immune globulin to raise the platelet count, especially when a patient presents with severe thrombocytopenia and thrombosis, such as cerebral venous thrombosis.

Given the parallels with autoimmune heparininduced thrombocytopenia, anticoagulant options should include nonheparin anticoagulants used for the management of heparin-induced thrombocytopenia, unless a functional test has excluded heparin-dependent enhancement of platelet activation.

Finally, this paper suggest naming this novel entity vaccine-induced immune thrombotic thrombocytopenia (VITT) to avoid confusion with heparin-induced thrombocytopenia.

SOURCE

From: “Prof. Marcus W Feldman” <mfeldman@stanford.edu>

Date: Monday, April 12, 2021 at 1:10 PM

To: “Aviva Lev-Ari, PhD, RN” <AvivaLev-Ari@alum.berkeley.edu>

Subject: Fwd: Vaccination thrombotic events clinically mimics Heparin-induced thrombocytopenia | CD8+ Memory T Cell Responses against Viral Variants

Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination

This article was published on April 9, 2021, at NEJM.org. DOI: 10.1056/NEJMoa2104840

BACKGROUND Several cases of unusual thrombotic events and thrombocytopenia have developed after vaccination with the recombinant adenoviral vector encoding the spike protein antigen of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (ChAdOx1 nCov-19, AstraZeneca). More data were needed on the pathogenesis of this unusual clotting disorder. METHODS We assessed the clinical and laboratory features of 11 patients in Germany and Austria in whom thrombosis or thrombocytopenia had developed after vaccination with ChAdOx1 nCov-19. We used a standard enzyme-linked immunosorbent assay to detect platelet factor 4 (PF4)–heparin antibodies and a modified (PF4-enhanced) platelet-activation test to detect platelet-activating antibodies under various reaction conditions. Included in this testing were samples from patients who had blood samples referred for investigation of vaccine-associated thrombotic events, with 28 testing positive on a screening PF4–heparin immunoassay. RESULTS Of the 11 original patients, 9 were women, with a median age of 36 years (range, 22 to 49). Beginning 5 to 16 days after vaccination, the patients presented with one or more thrombotic events, with the exception of 1 patient, who presented with fatal intracranial hemorrhage. Of the patients with one or more thrombotic events, 9 had cerebral venous thrombosis, 3 had splanchnic-vein thrombosis, 3 had pulmonary embolism, and 4 had other thromboses; of these patients, 6 died. Five patients had disseminated intravascular coagulation. None of the patients had received heparin before symptom onset. All 28 patients who tested positive for antibodies against PF4–heparin tested positive on the platelet-activation assay in the presence of PF4 independent of heparin. Platelet activation was inhibited by high levels of heparin, Fc receptor–blocking monoclonal antibody, and immune globulin (10 mg per milliliter). Additional studies with PF4 or PF4–heparin affinity purified antibodies in 2 patients confirmed PF4-dependent platelet activation. CONCLUSIONS Vaccination with ChAdOx1 nCov-19 can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia. (Funded by the German Research Foundation.)

SOURCE

Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination

Andreas Greinacher, M.D., Thomas Thiele, M.D., Theodore E. Warkentin, M.D., Karin Weisser, Ph.D., Paul A. Kyrle, M.D., and Sabine Eichinger, M.D.

Author Affiliations

From Institut für Immunologie und Transfusionsmedizin, Universitätsmedizin Greifswald, Greifswald (A.G., T.T.), and the Division of Safety of Medicinal Products and Medical Devices, Paul-Ehrlich-Institut (Federal Institute for Vaccines and Biomedicines), Langen (K.W.) — both in Germany; the Departments of Pathology and Molecular Medicine and of Medicine, McMaster University, Hamilton, ON, Canada (T.E.W.); and the Department of Medicine I, Division of Hematology and Hemostaseology, Medical University of Vienna, Vienna (P.A.K., S.E.).

Address reprint requests to Dr. Greinacher at Institut für Immunologie und Transfusionsmedizin, Abteilung Transfusionsmedizin, Sauerbruchstrasse, 17487 Greifswald, Germany.

NEJM.org. DOI: 10.1056/NEJMoa2104840

https://files.constantcontact.com/6edd32c5501/a5408883-7fbd-4509-b11d-8d52c6b807fc.pdf

Other related articles published in this Open Access Online Scientific Journal included the following:

Is SARS-COV2 Hijacking the Complement and Coagulation Systems?

Reporter: Stephen J. Williams, PhD

https://pharmaceuticalintelligence.com/2020/08/04/is-sars-cov2-hijacking-the-complement-and-coagulation-systems/

SAR-Cov-2 is probably a vasculotropic RNA virus affecting the blood vessels: Endothelial cell infection and endotheliitis in COVID-19

Reporter: Aviva Lev-Ari, PhD, RN 

https://pharmaceuticalintelligence.com/2020/06/01/sar-cov-2-is-probably-a-vasculotropic-rna-virus-affecting-the-blood-vessels-endothelial-cell-infection-and-endotheliitis-in-covid-19/

Read Full Post »